MAUDE Adverse Event Report: ANGIODYNAMICS SOFT-VU BERENSTEIN ANGIOGRAPHIC CATHETER

ANGIODYNAMICS SOFT-VU BERENSTEIN ANGIOGRAPHIC CATHETER
Catalog Number 50702301
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Complaint reference (b)(4).
 
Event or Problem Description
An angiodynamics territory manager reported an issue with a 4 fr.Bernstein catheter.During a procedure, the physician was trying to advance the catheter, without resistance, and noted that the tip was not visible.The physician attempted to remove the catheter but had difficulty.Once removed, it was noticed that approximately 6" from the tip, was a large fracture.It was almost completely broken and was close to breaking off inside of the patient.Ultimately, the procedure was completed with another same device and there was no patient harm or adverse event reported by the end user.The reported device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.
 
Additional Manufacturer Narrative
Returned for evaluation was a 4f 65.035 berenstein angiographic catheter.A visual inspection of the returned sample revealed that a severely crushed area located approximately 6" from the distal tip.A water filled syringe was employed to determine patency and detect the presence of a fracture in the catheter wall.The degree of catheter shaft flattening resulted in highly restricted flow, but no leak was observed at the site of the deformation.The customer's reported complaint of catheter tubing fractured was not confirmed.The catheter tubing was observed to be kinked/bent but there was no fracture of the tubing.The sample did not present any confirmed manufacturing non-conformances.Root cause for the catheter kink/damage could not be definitely determined.A potential root cause is handling damage of the product after the product left the angiodynamics facility, as manufacturing personnel 100% visually inspect to verify there are no pin holes or cuts to the packaging and that there is no component damage.This type of defect would be noticed prior to shipment.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the instructions for use, which is supplied to the end user with this catalog number, contains a statement; "the maximum pressure limit of catheters intended for flush angiography is stated on the catheter package.When using a pressure injector, do not exceed the stated maximum pressure." the ifu also states; "do not attempt to hand straighten the tip of any curved tipped catheters which are furnished with a tip straightener.This may result in damage to the product.Tip straighteners are furnished on all catheters intended to be straightened with the aid of a tip straightener.Reshaping of the catheter tip is not recommended.Physical damage to the catheter material can result when exposed to heat." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SOFT-VU BERENSTEIN ANGIOGRAPHIC CATHETER
Common Device Name
SOFT-VU BERENSTEIN ANGIOGRAPHIC CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
MDR Report Key10359623
Report Number1319211-2020-00049
Device Sequence Number2485165
Product Code DQO
UDI-Device IdentifierH787507023015
UDI-PublicH787507023015
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K112452
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Catalogue Number50702301
Device Lot Number5582926
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2020
Supplement Date Received by Manufacturer07/14/2020
Initial Report FDA Received Date08/03/2020
Supplement Report FDA Received Date09/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1